Arkansas, 2013

Hail and Damaging Winds in Arkansas, May 21, 2013

May 21, 2013 · NWS SHV · 5 events in 3 counties and zones

A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough across the southern Great Basin ejected out into the Southern Plains during the day on May 21st. Strong convection developed during peak heating across the region and this convection was aided by moderate to strong instability, excessive deep layer shear and mid level lapse rates. Add a frontal boundary to the mix and severe thunderstorms became widespread, some of which produced large hail and damaging thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 3:27 PM CST, 3 minutes earlier.

Area forecast discussion, May 21, 3:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT TUE MAY 21 2013

.DISCUSSION...

TORNADO WATCH CONTINUES IN EFFECT UNTIL 10 PM CDT. A VERY MOIST
AND UNSTABLE AIR MASS REMAINED OVER MUCH OF THE FOUR STATE REGION
THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER
NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS AND IN SOUTHEAST OKLAHOMA.
THESE THUNDERSTORMS WERE ALONG A SURFACE TROUGH OF LOW PRESSURE
EXTENDING EAST FROM SURFACE LOW PRESSURE OVER NORTH TEXAS. APPROACHING
TO THE WEST IS ANOTHER BAND OF SHOWERS AND THUNDERSTORMS OUT AHEAD
OF AN UPPER TROUGH OF LOW PRESSURE DROPPING SOUTHWEST ACROSS THE
CENTRAL AND SOUTHERN PLAINS AND INTO THE BIG BEND AREA OF WEST
TEXAS. THESE STORMS WERE ALONG A SURFACE BOUNDARY THAT WAS NEARLY
STATIONARY FROM NORTHEAST OKLAHOMA INTO NORTHWEST TEXAS AROUND THE
SURFACE LOW AND SOUTH ALONG THE COLD FRONT FROM NORTHWEST TEXAS
INTO THE DRY LINE INTERSECTION NORTH OF BIG BEND. AS THE UPPER
TROUGH OF LOW PRESSURE SWINGS EAST DURING THE LATE AFTERNOON AND
OVERNIGHT...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP EAST
OVER THE FOUR STATE REGION. SOME OF THE THUNDERSTORMS WILL BE
STRONG TO SEVERE PRODUCING LARGE HAIL...HIGH AND DAMAGING WINDS...
DEADLY LIGHTNING...LOCALLY HEAVY RAINFALL...AND ISOLATED TORNADOES.
RAINFALL AMOUNTS WILL RANGE FROM NEAR ONE TO TWO INCHES WITH HIGHER
AMOUNTS AS STORMS TRAIN OVER SOME OF THE SAME LOCATIONS. BY EARLY
WEDNESDAY MORNING NEAR 7 AM CDT THE COLD FRONT WILL EXTEND FROM
NEAR A HOT SPRINGS ARKANSAS TO SHREVEPORT LOUISIANA AND LUFKIN
TEXAS LINE. THE UPPER TROUGH AXIS WILL BE DROPPING SOUTH INTO THE
FOUR STATE REGION WITH STORMS DECREASING FROM NORTHWEST TO
SOUTHEAST AS UPPER SUPPORT AND THE FRONTAL SYSTEM CONTINUE OFF TO
THE EAST. THE SURFACE BOUNDARY WILL BECOME NEARLY STATIONARY
KEEPING RAIN CHANCES IN FOR SOUTHERN SECTIONS. AN UPPER RIDGE AMPLIFIES
NORTH ACROSS TEXAS AND INTO THE CENTRAL AND NORTHERN SECTIONS OF
THE COUNTRY FOR LATE WEEK KEEPING A NORTHWEST FLOW PATTERN OVER
THE FOUR STATE REGION WITH THE UPPER TROUGH DROPPING SOUTH FROM
THE GREAT LAKES SOUTH INTO THE SOUTHEAST STATES. WILL KEEP LOW END
POPS IN UNDER THE INFLUENCE OF THE UPPER RIDGE FOR THE LATE PART OF
THE EXTENDED. /06/

&&

.AVIATION...

FIRST ROUND OF CONVECTION IS RAPIDLY DEVELOPING ALONG THE I-30
CORRIDOR. ADDITIONAL DEVELOPMENT BACK TO THE WSW IS LIKELY THIS
AFTERNOON. THIS ACTIVITY IS EXPECTED EVENTUALLY TO CONGEAL INTO A
SINGLE COMPLEX AND WILL GENERALLY REMAIN NORTH OF I-20. A SECOND
CONVECTIVE COMPLEX HAS DEVELOPED ACROSS ERN OK SWD TOWARDS THE DFW
METROPLEX AHEAD OF A COLD FRONT. THE COMPLEX WILL EVENTUALLY AFFECT
MOST OF THE TAF SITES AND SHOULD BE CLOSE TO A KLFK-KASL-MAGNOLIA AR
LINE AROUND THE START OF THE 00Z TAF PERIOD. EXPECT DETERIORATING
FLIGHT CONDITIONS IN THE VICINITY OF ANY CONVECTION. MVFR OR LOWER
CONDITIONS WILL BE LIKELY. VERY HEAVY RAINFALL...DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL BE POSSIBLE THROUGH
THE EVENING.

THE COLD FRONT MAY SLOW DOWN AND THE SECOND LINE OF CONVECTION MAY
BEGIN TO OUTRUN IT. THIS MAY ALLOW FOR SOME SCATTERED REDEVELOPMENT
ALONG THE FRONT THROUGH THE OVERNIGHT AND EARLY MORNING HOURS. COLD
FRONT SHOULD BEGIN TO ENTER THE WRN FRINGES OF THE AREA AFTER
22/06Z. WINDS SHOULD SHIFT TO THE NW AFTER THE FRONT PASSES. PRECIP
SHOULD SHOULD GRADUALLY END FROM NW TO SE DURING THE DAYTIME HOURS
OF WEDNESDAY. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  86  65  91  69 /  80  30  10  10  10
MLU  69  86  63  90  66 /  80  60  10  20  20
DEQ  58  83  57  88  62 /  80  10  10  20  20
TXK  65  86  60  88  65 /  80  10  10  10  10
ELD  65  84  59  89  63 /  80  30  10  20  20
TYR  65  87  65  89  70 /  80  10  10  10  10
GGG  65  86  65  90  69 /  80  20  10  10  10
LFK  69  89  68  91  69 /  80  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, May 21, 11:45 AM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1245 PM CDT TUE MAY 21 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1245 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST
LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY ACROSS MUCH
OF EAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
NORTHWEST LOUISIANA AND PARTS OF NORTH CENTRAL LOUISIANA. AN UPPER
LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST ACROSS THE SOUTHERN
PLAINS THIS AFTERNOON AND OVERNIGHT...AND INTERACT WITH STRONG
INSTABILITY...VARIOUS CONVECTIVE BOUNDARIES LEFT IN PLACE FROM
SHOWERS AND THUNDERSTORMS EARLIER MONDAY NIGHT AND EARLY TUESDAY
MORNING...AND A MOIST ATMOSPHERE. ONGOING SHOWERS AND
THUNDERSTORMS OVER SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS
AND EXTREME NORTHEAST TEXAS WILL EXPAND AND DEVELOP OVER
REMAINING PARTS OF THE FOUR STATE REGION. WINDS FEEDING INTO THE
AREA WILL BE TURNING WITH HEIGHT PROVIDING WIND SHEAR WHICH WILL
HELP WITH UPDRAFT ROTATION...SUCH THAT SOME OF THESE STORMS WILL
BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...
AND ISOLATED TORNADOES. THESE STORMS WILL ALSO PRODUCE LOCALLY HEAVY
RAINFALL AT TIMES...GIVEN THE AMOUNT OF MOISTURE PROVIDED BY
THE GULF OF MEXICO...THAT CAN PRODUCE FROM ONE TO THREE INCHES
OF RAIN ACROSS NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA. THESE STORMS SHOULD
CONSOLIDATE INTO A LARGE THUNDERSTORM COMPLEX TONIGHT AS IT
PROPAGATES EAST SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTH
LOUISIANA...WHERE STRONG DAMAGING STRAIGHT LINE WINDS WILL BE
POSSIBLE. SHOWERS AND THUNDERSTORMS SHOULD WEAKEN LATE TONIGHT
AND EARLY WEDNESDAY MORNING NORTH CENTRAL LOUISIANA AS
INSTABILITY GRADUALLY DIMINISHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING WEDNESDAY MORNING
ACROSS NORTH CENTRAL LOUISIANA AND PORTIONS OF DEEP EAST
TEXAS...BUT SHOULD DIMINISH FROM WEST TO EAST BY LATE MORNING
WITH THE DEPARTURE OF THE UPPER TROUGH. ISOLATED SHOWERS AND
THUNDERSTORMS MAY REDEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF
INTERSTATE 20 OVER EAST TEXAS AND NORTH LOUISIANA...WHERE A WEAK
SURFACE BOUNDARY BECOMES STATIONARY. THESE STORMS SHOULD
DIMINISH WEDNESDAY EVENING WITH THE LOSS OF HEATING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

06

In the hours before

Special weather statement, May 21, 11:23 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1223 PM CDT TUE MAY 21 2013

ARZ050-OKZ077-211815-
MCCURTAIN-SEVIER-
1223 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW AND IDABEL...

AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR IDABEL...OR 23 MILES NORTHWEST
OF FOREMAN...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

05
Special weather statement, May 21, 12:00 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
100 PM CDT TUE MAY 21 2013

OKZ077-TXZ096-211830-
MCCURTAIN-RED RIVER-
100 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...
IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     MANCHESTER...

AT 100 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MANCHESTER...OR 14 MILES NORTH
OF CLARKSVILLE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Local storm report, May 21, 2:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     NEW BOSTON              33.46N  94.42W
05/21/2013                   BOWIE              TX   STORM CHASER

            RELAYED VIA TWITTER

&&

EVENT NUMBER SHV1300153

09
Special weather statement, May 21, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 PM CDT TUE MAY 21 2013

OKZ077-212115-
MCCURTAIN-
350 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BETHEL...GLOVER...GOLDEN...HOCHATOWN...MILLERTON...MOUNT
     HERMAN...OAK HILL...SHERWOOD...SLIM AND WRIGHT CITY...

AT 348 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES EAST OF FORT TOWSON...OR 29
MILES EAST OF HUGO...MOVING NORTHEAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Local storm report, May 21, 2:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             8 S DETROIT             33.54N  95.27W
05/21/2013  M0.75 INCH       RED RIVER          TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1300154

25
Special weather statement, May 21, 3:22 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT TUE MAY 21 2013

ARZ073-212145-
UNION-
422 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 445 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTH CENTRAL ARKANSAS...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     CALION...EL DORADO...LISBON...NORPHLET AND SMACKOVER...

AT 416 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LISBON...OR 9 MILES WEST OF EL
DORADO...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
May 21, 3:30 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.040, -94.340

Numerous trees were reported down across the entire county.

Thunderstorm Wind, Sevier

When
May 21, 4:20 PM CST
Where
Sevier County, 0.9 mi NE of Falls Chapel
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.860, -94.160

Trees were downed on Hwy. 71 near Falls Chapel.

Thunderstorm Wind, Lafayette

When
May 21, 5:15 PM CST
Where
Lafayette County, 0.69 mi N of Lewisville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.360, -93.580

Trees were downed in Lewisville, Arkansas.

Thunderstorm Wind, Union

When
May 21, 6:55 PM CST
Where
Union County, 1.5 mi NNE of El Dorado
Measured
54 kt (62 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
33.220, -92.660

A large tree fell onto a home causing severe structural damage. No injuries were reported.

Hail, Union

When
May 21, 7:00 PM CST
Where
Union County, 0.58 mi E of Junction City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.020, -92.720

Hail covered the ground in Junction City, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444016, 444024, 444030, 444267, 445819.